I thought I might cover a few specific epilepsy side effects that I have suffered and how I have learned to cope. I have to state here, this is how I have dealt with these side effects, and my solutions may not work for you. Also, some never experience side effects and that’s cool too. The list I have composed are my top four side effects. There have been many more, but due to time constraints these were the most applicable.
The first side effect that immediately came to mind was forgetfulness. (pardon the pun!) This has been a common issue with many different medications. While it has improved greatly with time it is still a common theme. My forgetfulness first became apparent to me when I was in high school. I would forget to take my pills, to be at appointments, and even to eat sometimes. If you’ve ever met me, you know I am pretty Type A personality-wise. So forgetting details or dates was very unlike me and very frustrating to say the least. I had to come up with a solution.
The solution was pretty simple, but it was a matter of putting “fail-safes” in place. For almost everything in my life, I began setting alarms for things. The first thing that got an alarm (and still does twice a day) was my meds. This has to be both a priority and something done at the same time every day so why not set an alarm for it.
The next thing I had to set an alarm for, at the time, was to eat a few times per day. The medication I was on is an infamous one that tends to take away your appetite. Don’t worry that goes away in a few months. My life has evolved into not using alarms but utilizing my calendar. There’s a cool tip someone shared with me a few months ago that I think this group would use: there’s a feature on google calendar that allows you to set reminders up to 18 hours in advance all the way up to 5 minutes before. It will vibrate or make a noise on your device at the time of an event.
Tingly Feet and Hands
The next side effect is tingly feet and hands. It’s one of the most annoying I believe. In the beginning the tingles would usually feel like I was cold or dehydrated. I tried to treat all of these symptoms. So, I would put socks on before bed and I would drink extra amounts of water to treat the what I thought was dehydration.
The only ways I have ever found to treat the tingles is with two things: 1) make sure you monitor your electrolytes. I usually try and drink a bit of Gatorade when I feel off. 2) potassium/magnesium. Make sure you are taking your multivitamins and adding a bit of each extra to your vitamin list. I also find that I keep an extra banana in my purse for days when I need a snack and magnesium supplements truly helps me sleep.
The final side effect for now, is that of constant sleepiness. I usually go through waves of this feeling. Most of the time it’s right after beginning a new medication, going up on a medication, or removing a medication for my cycle. There are periods were I feel as though I could sleep for days at a time. This seems to me like the slipperiest slope.
The sleepiness side effect is the hardest one to have a long term treatment plan not just for myself, but for many others. There are a couple ways I have found to combat this. First, ROUTINE, ROUTINE, ROUTINE! Try and get up at the same time each day, stay up all day, set a list of things you have to get done before you can nap. Secondly, try and get some form of cardio exercise daily. If you tire yourself out fully you will sleep better at night and begin to get on better sleep habits and routines.
I hope that this gave some tips that maybe you hadn’t thought of before and maybe will provide some help to someone that needs to hear it most.
If you are struggling with these or any side effect and you cannot get relief, contact your physician